Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Minimal number of singular fibers in a Lefschetz fibration


Authors: Mustafa Korkmaz and Burak Ozbagci
Journal: Proc. Amer. Math. Soc. 129 (2001), 1545-1549
MSC (1991): Primary 57M99; Secondary 20F38
Published electronically: October 20, 2000
MathSciNet review: 1713513
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

There exists a (relatively minimal) genus $g$ Lefschetz fibration with only one singular fiber over a closed (Riemann) surface of genus $h$ iff $g \geq 3$ and $h \geq 2$. The singular fiber can be chosen to be reducible or irreducible. Other results are that every Dehn twist on a closed surface of genus at least three is a product of two commutators and no Dehn twist on any closed surface is equal to a single commutator.


References [Enhancements On Off] (What's this?)

  • 1. J. Amoros, F. Bogomolov, L. Katzarkov, T. Pantev, (with an appendix by Ivan Smith), Symplectic Lefschetz fibrations with arbitrary fundamental groups, e-print: GT/9810042.
  • 2. C. Cadavid, Ph.D. Dissertation, UT Austin, 1998.
  • 3. H. Endo, Meyer's signature cocyle and hyperelliptic fibrations, preprint.
  • 4. R. Gompf and A. Stipsicz, 4-manifolds and Kirby calculus, Graduate Studies in Math., Amer. Math. Soc., Providence, RI, 1999. CMP 2000:01
  • 5. Dennis L. Johnson, Homeomorphisms of a surface which act trivially on homology, Proc. Amer. Math. Soc. 75 (1979), no. 1, 119–125. MR 529227 (80h:57008), http://dx.doi.org/10.1090/S0002-9939-1979-0529227-4
  • 6. R. Kirby, Problems in Low-Dimensional Topology, AMS/IP Stud. Adv. Math., 1997, 35-473. CMP 98:01
  • 7. M. Korkmaz, Noncomplex smooth $4$-manifolds with Lefschetz fibrations, preprint.
  • 8. T-J. Li, Symplectic Parshin-Arakelov inequality, preprint.
  • 9. Yukio Matsumoto, Diffeomorphism types of elliptic surfaces, Topology 25 (1986), no. 4, 549–563. MR 862439 (88b:32061), http://dx.doi.org/10.1016/0040-9383(86)90031-5
  • 10. -, Lefschetz fibrations of genus two - a topological approach, Proceedings of the 37th Taniguchi Symposium on Topology and Teichmüller Spaces, ed. Sadayoshi Kojima et al., World Scientific (1996), 123-148. CMP 99:06
  • 11. B. Ozbagci, Ph.D. Dissertation, UC Irvine, 1999.
  • 12. A. Stipsicz, Chern numbers of certain Lefschetz fibrations, Proc. Amer. Math. Soc., to appear. CMP 99:01
  • 13. -, On the number of vanishing cycles in Lefschetz fibrations, Math. Res. Lett. 6 (1999), 449-456. CMP 2000:01
  • 14. -, Erratum to ``Chern numbers of certain Lefschetz fibrations'', preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57M99, 20F38

Retrieve articles in all journals with MSC (1991): 57M99, 20F38


Additional Information

Mustafa Korkmaz
Affiliation: Department of Mathematics, Middle East Technical University, 06531 Ankara, Turkey
Email: korkmaz@math.metu.edu.tr

Burak Ozbagci
Affiliation: Department of Mathematics, University of California, Irvine, California 92697
Address at time of publication: Department of Mathematics, Michigan State University, Lansing, Michigan 48824
Email: bozbagci@math.uci.edu, bozbagci@math.msu.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-00-05676-8
PII: S 0002-9939(00)05676-8
Keywords: Lefschetz fibrations, 4-manifolds, mapping class groups
Received by editor(s): February 26, 1999
Received by editor(s) in revised form: July 28, 1999
Published electronically: October 20, 2000
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2000 American Mathematical Society



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia